Heavy Snow, Spokane Area
- When
- January 19, 9:30 PM PST to January 20, 11:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Heavy snow fell across portions of the Spokane area. Snow accumulations include 5-6 on the south side of Spokane and in Cheney.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Heavy snow fell across portions of the Spokane area. Snow accumulations include 5-6 on the south side of Spokane and in Cheney. 5 inches was also measured near Otis Orchards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 19, 8:21 PM PST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
821 PM PST FRI JAN 19 2007
.SYNOPSIS...MORE WINTER WEATHER CAN BE EXPECTED TONIGHT WITH SNOW IN
MOST LOCATIONS AND MILDER TEMPERATURES. HIGH PRESSURE WILL BUILD BACK
INTO THE REGION ON SUNDAY AND LAST FOR MUCH OF THE WEEK.
&&
.DISCUSSION...
REST OF TONIGHT...HAVE UPDATED THE FCST TO MODIFY SNOW ACCUMULATIONS
SLIGHTLY...AS WELL AS REMOVE THE MENTION OF FREEZING PCPN FOR ALL
ZONES EXCEPT THE UPPER COLUMBIA BASIN S OF INTERSTATE 90. WHAT
APPEARS TO BE A WEAK AND TRANSIENT MESO-SCALE SHORT-WAVE HAS
COMPLICATED THE FCST SO FAR THIS EVENING. A NARROW BAND OF SNOW
SHOWERS STRETCHING FROM SPOKANE S INTO THE PALOUSE ASSOCIATED WITH
THIS WAVE HAS MOVED E INTO THE C ID PANHANDLE AND WEAKENED THE LAST
HOUR. THE HEAVIEST SHOWERS...AT LEAST SO FAR AS THE RADAR WAS
CONCERNED...MOVED BETWEEN KPUW AND KGEG. CALLS TO SPOTTERS BELOW
THESE SHOWERS YIELDED NOTHING MORE THAN A HALF-INCH OF CONVECTIVE
SNOW FROM COLFAX...TO GARFIELD...OAKESDALE AND PLUMMER. THE OTHER
CONCERN WAS PCPN TYPE...NAMELY SLEET OR FREEZING RAIN. 850MB
THERMAL RIDGE CONTAINING TEMPS ABOVE FREEZING NOSED INTO THE LOWER
COLUMBIA BASIN EARLY THIS EVENING...PROLONGING THE THREAT OF MIXED
PCPN FOR THESE ZONES. SPOTTERS, SFC OBS, ETC...OUTSIDE OF THE OBS AT
KALW...HAVE SHOWN LITTLE IN THE WAY OF FREEZING PCPN THIS EVENING.
MIXED PCPN HOT-SPOT UNTIL 9 PM WILL STRETCH FROM OTHELLO...TO
WASHTUCNA AND HAY. FOR THE REST OF TONIGHT AND SAT MORNING...LAND-
FALLING VORT MAX NOW ON THE WA AND SW BC COAST WILL BE THE FOCUS.
THIS STRONG AND CONSOLIDATED VORT COMPLEX IS IN THE PROCESS OF
SHEARING. SATELLITE LOOPERS CLEARLY SHOW THIS COMPLEX...WITH A
SECONDARY VORT MAX NOW BREAKING OFF AND CLOSING IN ON THE CASCADES.
THIS FEATURE...AT THE NOSE OF A 110KT SPEED MAX...WILL MOVE SE INTO
ERN WA OVERNIGHT AND REACH THE SPOKANE AREA BY 12Z SAT. POOL OF STEEP
MID-LEVEL LAPSE RATES IN EXCESS OF 8CKM-1 WILL ACCOMPANY THIS VORT
MAX AND WILL CERTAINLY HELP TO PRODUCE HEAVIER SNOW SHOWERS EMBEDDED
WITHIN THE WIDER PCPN REGION THAT OVERTAKES ERN WA AND N ID MON
MORNING. CURRENT SNOW ADVSY FOR N ID MAY NEED TO BE EXPANDED ONCE
THIS BAND OF SHOWERS CROSSES THE CASCADES AND SHOWS ITS HAND. SNOW
LEVELS WILL FALL OVERNIGHT TO INCLUDE EVEN THE LOWEST ELEVATIONS IN
THE COLUMBIA BASIN. BZ
PREVIOUS DISCUSSION...
TONIGHT AND SATURDAY...ANOTHER DAY WITH MOST MODELS ON THE SAME PAGE
SYNOPTICALLY HAS HELPED TO MAKE THE FORECAST A TAD EASIER THAN IT
OTHERWISE WOULD BE. A RATHER SHARP SHORT WAVE TROUGH CURRENTLY
APPROACHING THE COAST IS WELL REPRESENTED ON ALL GUIDANCE AND WELL
DEPICTED ON THE WATER VAPOR IMAGERY. IN FACT...THE DRYING NOTED ON
WATER VAPOR IMAGERY IS WELL REPRESENTED IN THE PV FIELDS OF THE
GFS...NAM...AND UKMET...AND MORE THAN LIKELY REPRESENTS A LOWERING
OF THE TROPOPAUSE AND DIPPING OF STRATOSPHERIC MOMENTUM TOWARD THE
SURFACE. GOING INTO TOMORROW...THIS WILL WORK WITH DESTABILIZING
SOUNDINGS DEPICTED IN THE EASTERN PORTION OF THE CWA...TO LEAD TO
SOME GUSTIER WINDS...HOWEVER THE LACK OF EXTREME MOMENTUM ALOFT
PRECLUDES THE MENTIONING OF HIGHLIGHT CATEGORY WINDS AT THIS TIME.
THIS BIG STORY FOR THIS PORTION OF THE FORECAST WILL BE SYNOPTIC
LIFT AND A VERY AMPLE PACIFIC MOISTURE FEED WORKING INTO THE AREA
AGAIN OVERNIGHT. WITH MIXING RATIOS ON BOTH THE NAM AND GFS WELL
SURPASSING 3 G/KG OVER ALMOST ALL THE CWA AND OVER 4 G/KG ACROSS
THE SOUTH IN THE 285-295K LAYER AS WELL AS GOOD REPRESENTATION OF
PACIFIC FEED INTO THE CWA VIS-A-VIS MOISTURE TRANSPORT VECTORS AND
MONTGOMERY STREAMFUNCTION PLOTS INDICATING A NEARLY PERPENDICULAR
ORIENTATION TO THE ISOBARS AT 290K...THE STAGE IS SET FOR MODERATE
LIFT TO QUICKLY ACHIEVE SATURATION AS MOIST PACIFIC AIR MOVES
EASTWARD INTO THE CWA THROUGH THE NIGHT. ADDITIONALLY...THE LEFT
EXIT OF A 120 KT+ UPPER JET STREAM MOVES TOWARD THE COAST...GIVING
INCREASING HELP FROM UPPER DIVERGENCE TO THE VERTICAL MOTION. WITH
A VERY STRONG 500 MB VORTICITY MAXIMUM MOVING OVER THE CASCADES
LATE THIS EVENING...VERTICAL MOTION WILL BE HELPED EVEN MORE.
ADDITIONALLY...AS THE SYNOPTIC FRONT PASSES SATURDAY...SOUNDINGS
GRADUALLY LOSE THEIR INVERSION AND WE GET BETTER MIXING FROM ALOFT
ON WEAKER LOW-LEVEL STABILITY. THIS IS ALSO DEPICTED AS WE SEE
1000-850 MB THETA-E LAPSE RATES APPROACH ZERO. HOWEVER...THE INCREASE
IN LOW-LEVEL INSTABILITY THROUGH THE AFTERNOON ON WESTERLY FLOW
AROUND 850 MB WILL LIKELY MEAN MORE OROGRAPHICALLY FORCED SNOW
SHOWERS OVER THE IDAHO PANHANDLE MOUNTAINS. FOR THIS REASON...A
COMBINATION OF SYNOPTIC LIFT AND OROGRAPHIC SNOWFALL ON WESTERLY
FLOW...HAVE HOISTED A SNOW ADVISORY FOR THE IDAHO PANHANDLE
MOUNTAIN ZONES FOR TONIGHT AND TOMORROW.
TEMPERATURES WILL BE CONFINED TO JUST A FEW DEGREES BELOW CURRENT
READINGS OVERNIGHT AS WARM ADVECTION CONTINUES TO HAMPER ANY
EFFECT THE DIURNAL CYCLE MAY HAVE HAD ON OUR TEMPERATURES
OVERNIGHT. TEMPERATURES TOMORROW ARE A TAD HARDER TO PIN
DOWN...BETTER MIXING FOR THE CWA AS A WHOLE AS THE TROPOPAUSE
UNDULATION/FOLD MOVES OVERHEAD COULD MEAN A MARKED INCREASE IN
TEMPERATURES AND CLEARING BEHIND THE COLD FRONT. WHILE THIS SOUNDS
CONVINCING TO SAY...THE MODELS ALSO HAVE SIGNIFICANT DIFFICULTY
FORECASTING TROPOPAUSE LEVEL PV FIELDS OVER THE PACIFIC GIVEN A
DEARTH OF OBSERVATIONS AT THE TROPOPAUSE LEVEL...SO CONFIDENCE IN
THOSE FIELDS IS GOVERNED ONLY BY THEIR ORIENTATION TO WATER VAPOR
IMAGERY AND FORECAST MOTION IS OFTEN SUSPECT FROM MODEL FIELDS.
FOR THAT REASON...HAVE NUDGED TEMPERATURES IN THE EASTERN CWA
ABOVE GUIDANCE A BIT TOMORROW...BUT IF ADDITIONAL AFTERNOON
CLEARING IN THE LOWER ELEVATIONS AND OPTIMUM MIXING OCCUR...COULD
SEE TEMPERATURES GOING HIGHER. /FRIES
SATURDAY NIGHT THROUGH SUNDAY NIGHT...THIS WILL BE A PERIOD OF
TRANSITION...WHERE THE UPPER LEVEL TROUGH IS REPLACED BY A STRONG
PACIFIC RIDGE. THE PREVAILING NW-N FLOW SATURDAY NIGHT WILL KEEP
OROGRAPHIC INSTABILITY SHOWERS OVER MUCH OF THE CENTRAL AND SRN ID
PANHANDLE. STABILITY AND SUBSIDENCE WILL BE INCREASING OVERNIGHT
INTO SUNDAY...PUTTING A SQUEEZE PLAY ON THE LOWER MOISTURE
LEVEL AND ALLOWING THE SHOWERS TO TAPER OFF. MEANWHILE...CLEARING OF
THE MID AND HIGH LEVEL CLOUDS IN THE BASIN MAY SET THE STAGE FOR
STRATUS AND FOG DEVELOP BENEATH THE BUILDING RIDGE AND NORTHERLY
SURFACE FLOW. THE RIDGE FLOPS INTO THE REGION BY SUNDAY AND SUNDAY
NIGHT...ACCOMPANIED BY A MOIST FETCH. IN ADDITION...GRADUAL WARMING
AND ISENTROPIC UPGLIDE WILL BE DEVELOPING OVER THE NRN TIER ZONES.
THIS DIRTY RIDGE WILL BRING INCREASING MID AND HIGH LEVEL CLOUDS TO
THE REGION AND INTERMITTENT FLURRIES TO THE NRN VALLEYS AND A
CHANCE OF SNOW FOR THE NORTHERN MOUNTAINS. NEAR SEASONAL
TEMPERATURES ARE EXPECTED THROUGH THE PERIOD. RFOX.
MONDAY THROUGH FRIDAY...THE MEDIUM RANGE MODELS ARE IN GOOD
AGREEMENT WITH THE LARGE SCALE FEATURES OVER THE WESTERN U.S. AND
THE EASTERN PACIFIC THROUGH ABOUT TUESDAY. MODEL DISAGREEMENTS
EMERGE WEDNESDAY AND THURSDAY AS A TROUGH APPROACHES THE WEST COAST.
GIVEN THE RELATIVELY HIGH AMPLITUDE RIDGE TROUGH PATTERN OVER NORTH
AMERICA...A SOLUTION RESEMBLING THE 06Z AND 12Z GFS ENSEMBLE MEAN WAS
USED FOR THE END OF NEXT WEEK. THE ENSEMBLE MEAN WAS APPROXIMATELY
12 HOURS SLOWER WITH THE PROGRESSION OF THE UPPER TROUGH THAN THE
OPERATIONAL RUN OF THE GFS...YET MORE PROGRESSIVE THAN THE ECMWF.
SLIGHT CHANCES FOR SNOW WERE INTRODUCED INTO THE INTERIOR LOWLANDS
LATE THURSDAY...WITH HIGHER CHANCES FOR THE MOUNTAINS.
PRIOR TO THE ARRIVAL OF THE LATE WEEK TROUGH...AN UPPER LEVEL RIDGE
WILL BE THE PREDOMINANT WEATHER FEATURE OVER THE PACIFIC NORTHWEST.
BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT THAT THERE WILL BE SOME
FLATTENING OF THE UPPER RIDGE MONDAY AND MONDAY NIGHT. SUFFICIENT
ISENTROPIC LIFT ON THE GFS 295K SURFACE EXISTS TO INTRODUCE 20 TO 30
PERCENT CHANCES FOR ZONES BORDERING CANADA AND INTO THE MOUNTAINS
OF THE PANHANDLE. SNOW AMOUNTS AT THIS TIME LOOK AS IF THEY WILL BE
LIGHT.
DEVELOPMENT OF STRATUS IN THE UPPER COLUMBIA BASIN AND ALONG THE
EAST SLOPES OF THE CASCADES LOOKS LIKELY TUESDAY NIGHT. I HAVE
TIGHTENED THE DIURNAL TEMPERATURE RANGE IN THE WENATCHEE...MOSES
LAKE...AND OMAK AREAS EXPECTING STRATUS TO BE LOCKED IN FROM
TUESDAY NIGHT THROUGH THURSDAY. /GKOCH
&&
.AVIATION...
WE ARE TRACKING THE SHORTWAVE TROUGH APPROACHING THE WASHINGTON
COAST. IT IS MOVING EAST AT ABOUT 40KTS...AND AT ITS CURRENT RATE OF
SPEED...IT WILL CROSS THE CASCADE CREST BETWEEN 03Z AND 05Z. FOR THE
KEAT AND KMWH TAFS...LIGHT SNOW WAS INTRODUCED AT 04Z. SNOW WILL
SPREAD EAST THROUGH THE EVENING WITH THE MOST SIGNIFICANT VISIBILITY
AND CEILING REDUCTIONS AFTER 07Z FOR THE TERMINALS IN EASTERN
WASHINGTON AND NORTHERN IDAHO. PRIOR TO THE ARRIVAL OF SNOW IN
KPUW...KGEG...KSFF...AND KCOE MVFR CEILINGS WILL LIKELY DEVELOP AS
SOUTHWESTERLY UPSLOPE WINDS COMMENCE BETWEEN 02Z AND 04Z. LOW
CEILINGS WILL LIKELY PERPETUATE THROUGH SATURDAY AFTERNOON OVER MUCH
OF THE INLAND NORTHWEST SINCE SUBSIDENCE BEHIND TONIGHTS SHORTWAVE
WILL BE RELATIVELY WEAK. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 26 32 19 30 21 31 / 80 40 20 10 10 0
COEUR DALENE 27 33 21 31 23 32 / 90 50 20 10 20 10
PULLMAN 30 34 22 31 24 35 / 70 50 20 10 10 0
LEWISTON 32 39 25 37 27 37 / 50 40 20 10 0 0
COLVILLE 25 29 18 32 20 31 / 80 40 10 20 20 10
SANDPOINT 26 30 20 32 21 31 / 90 60 20 20 20 20
KELLOGG 26 31 21 32 21 32 / 100 70 30 20 20 10
MOSES LAKE 21 33 20 32 22 35 / 50 10 10 10 10 0
WENATCHEE 22 30 22 32 25 32 / 40 10 10 10 10 0
OMAK 21 31 19 31 20 32 / 60 10 10 20 20 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY UNTIL 4 PM PST SATURDAY FOR CENTRAL
PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
WA...NONE.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
240 PM PST FRI JAN 19 2007
IDZ002-003-026-027-WAZ031>038-041>044-201400-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
240 PM PST FRI JAN 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW AMOUNTS ARE EXPECTED OVER THE INTERIOR NORTHWEST
THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW SHOWERS WILL LINGER SATURDAY...MAINLY IN THE MOUNTAINS. BY
SUNDAY HIGH PRESSURE WILL BUILD INTO THE REGION FOR A RETURN TO
PATCHY FOG AND LOW CLOUDS.
IDZ001-004-201400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN
240 PM PST FRI JAN 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM PST
SATURDAY.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...THIS AFTERNOON AND TONIGHT
MODERATE SNOW ACCUMULATIONS CAN BE EXPECTED IN THE MOUNTINAS OF
THE IDAHO PANHANDLE TONIGHT AS A WINTER WEATHER SYSTEM MOVES
THROUGH THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW SHOWERS WILL LINGER THROUGH SATURDAY. BY SUNDAY HIGH
PRESSURE WILL BUILD INTO THE REGION BRINGING AN END TO THE
ACCUMULATING SNOW.The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10936.